Furosemide is a “loop” diuretic, meaning that it affects a special part of the kidney called the loop of Henle to facilitate salt elimination from the body along with extra fluid. This “water pill” not only kicks sodium out of the body (considered a beneficial action), it also promotes removal of other key minerals such as magnesium, potassium and calcium (an undesired consequence).
FUROSEMIDE (LASIX) QUESTIONS TO THE PEOPLE’S PHARMACY:
Q. As part of the medications I take for high blood pressure, I take Lasix two times per day, 40 mg each.
I am concerned as I just read that Lasix can potentially cause kidney damage or gout when taken over a period of time. I am very concerned that I have never been told about these serious side effects from my doctor. Are they true?
Q. My Husband’s doctor is concerned about his blood pressure. It has been fine until three days ago when at the doctor’s office it was 140/80. (When we got home it was 125/75). The doctor doubled his dose of furosemide.
I frankly am afraid he is going to end up in the hospital! I would like to learn more about this drug. My husband fortunately works close to home; he sometimes urinates on himself because he can’t always make it to the bathroom in time. He does operate heavy equipment at times and the dizziness thing is scary too. Please tell us more about furosemide.
I take prescribed 20 mg Lasix twice a day. One doctor says to take potassium with it, but another doctor says no. I don’t know what to do.
Q. My wife (54 years old) started furosemide 20 mg twice a day for fluid retention. It has helped with that, but has caused hearing loss in both ears. She has been told to stop for two weeks and see her doctor for blood work afterwards
Q. I have a very good friend who suffers from serious heart problems. He had a pacemaker implanted many years ago. That was replaced with a defibrillator pacemaker. He has been taking many medications for his heart problems, including furosemide (Lasix). He was diagnosed with diabetes about three years ago.
A few months ago, he was taken to the ER when he became very short of breath. They ran many tests and one doctor switched him from Lasix to torsemide (Demadex). Ever since this change, his blood sugar has been completely normal. Is diabetes a side effect of Lasix?
FUROSEMIDE SIDE EFFECTS:
As you can see from the questions above, this diuretic is associated with a number of complications. Because it is a water pill (eliminates fluid from the body), it can cause numerous trips to the bathroom. As one reader reported above, it led to incontinence for her husband at work. Others complain that they have to get up numerous times a night to pee. More serious is dizziness. The same wife who worried that her husband had “accidents” at work also mentioned that he handled heavy equipment. The dizziness brought on by Lasix is very troublesome for someone in such a situation.
We also worry about depletion of potassium and magnesium. These electrolytes are essential for muscle function. When they are depleted from the body, muscle cramps are not an uncommon complication. Irregular heart rhythms can also occur and this can be a life-threatening situation if not corrected. Anyone on furosemide must have regular blood tests to make sure electrolytes don’t get out of whack. In some cases potassium and magnesium supplements are necessary, but they require medical supervision and close monitoring to make sure the levels are like Goldilocks and the porridge (not too hot or too cold…too much or too little).
Other concerns mentioned above include hearing loss, gout and diabetes. These complications are all linked to Lasix.
Here are some other side effects to be alert for:
• Weakness, muscle cramps (linked to electrolyte depletion)
• Irregular heart rhythms (contact an MD immediately)
• Dizziness, low blood pressure, especially when standing suddenly
• Ringing in ears, hearing loss (contact an MD immediately)
• Blood problems (contact a physician if bruising or anemia occurs)
• Blurred vision
• Skin rash, itching (potentially life threatening, contact an MD immediately!)
• Elevated uric acid levels, gout
• Elevated blood sugar, diabetes
• Increases in cholesterol levels and triglycerides
• Kidney damage
No one should ever stop furosemide suddenly without medical supervision. This drug is essential for certain heart patients, especially those with congestive heart failure. Keeping excess fluid under control is critical for such patients. But furosemide is a tricky drug and requires very close monitoring by an attentive health care provider. The drug can also interact dangerously with dozens of other medications, so the pharmacist must check any other medicine that is taken to make sure there are no incompatibilities.
FUROSEMIDE & GENERIC DRUG PROBLEMS
We have received a number of complaints that not all generic furosemide is created equal. We are especially worried about this problem for people with heart failure. If their medicine is not working as anticipated, it can lead to fluid accumulation and serious complications. We fear that the FDA has not been as vigilant about monitoring generic drugs as most health professionals think. Here are just a few stories for your consideration. If you suspect that your generic furosemide is not working as intended, let your physician and pharmacist know that this is a problem other people have encountered.
“I have mild congestive heart failure and real bad edema, with my left leg especially. I take 80 mg Lasix twice a day. The brand name works quite well. Some of the generic furosemide seems to work but it seems to have a wide range of effectiveness from manufacturer to manufacturer.
“The generic furosemide that my mail order pharmacy sends me seems to do little or nothing. I may as well be taking chalk tablets. On this stuff I retained so much water that I would gain about 15-20 lbs or more and have shortness of breath. My legs would swell up badly. I have to keep a Lasix prescription at the local pharmacy and pay for it out of my own pocket to avoid problems.”
“I take furosemide, 20 mg tablets, and for a long time took Mylan brand generic. Then the pharmacy switched me to brand XXX generic. I immediately began ‘drowning,’ and my weight jumped 5 lbs overnight. I fortunately had some Mylan brand still on hand, switched back, lost the water, and three days later tried the brand XXX again. Same result. I am on an assigned Medicare Part D Plan, and as a result the Mylan has to be special-ordered and approved for me to get it.
“These are both generic forms of the same drug, but even among generics there are big differences. A major concern is that while I recognized the problem and took immediate action (and then tested the problem out again), there are a lot of elderly people on furosemide, for instance, who would not understand this type of problem with the pill. They could end up seriously ill, with their doctors blaming them for ‘non-compliance’ problems: “Mrs. D is not taking her furosemide as directed,” when in fact it was the drug manufacturer at fault.”
Share your story about furosemide (Lasix) below. Has it worked well for you? Have you experienced any side effects? Have you had any problems with generic formulations?Others may benefit from your comments.